Alert archive / Nebraska / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 200, NWS North Platte, NE

July 13, 2023Brown County, Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 13, 2023, 3:57 PM CDT for Brown County, Cherry County, Nebraska. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 13, 2023, 3:57 PM CDT (20:57 UTC)
Expired
Jul 13, 2023, 4:45 PM CDT
In force
48 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Brown County, NE, Cherry County, NE

The radar

The North Platte radar (KLNX), 59 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 2:49 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 9.0 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2023-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2023-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-357 J/kg
Mixed-layer LCL
2668 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
-29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:05 PM CDT, 52 minutes earlier.

Area forecast discussion, Jul 13, 3:05 PM CDT, 52 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
305 PM CDT Thu Jul 13 2023

.SYNOPSIS...
Issued at 301 PM CDT Thu Jul 13 2023

Key messages...

* The potential for severe thunderstorms is expected late this
  afternoon and evening across much of north central and western
  Nebraska with large hail and strong winds being the main concerns.

* Near daily thunderstorm chances expected Friday through the middle
  of next week although the severe risk remains low at this time.

* Temperatures remain slightly below normal through the weekend
  before rising to near normal for the first part of next week.

&&

.SHORT TERM...(This evening through Friday night)
Issued at 301 PM CDT Thu Jul 13 2023

The main story in the short term is the potential for severe
thunderstorms by late this afternoon and lasting into the evening
hours as a trough pushes across the Nebraska.

At this time, thunderstorm initiation has been limited to northern
Nebraska and into the northern Sandhills where a lingering boundary
and increasing instability are present. Latest meso guidance shows
CAPE values approaching 2500 to 3500 J/kg across this region along
with low level lapse rates above 8 C/km. At this time, these storms
appear to only be producing some small hail and brief gusty winds,
but expect increasing severe potential over the next hour or two as
the storms move into an increasing favorable environment.

Further to the south across the central Sandhills and into southwest
Nebraska, the environment remains favorable, but significant
convective inhibition remains over the area. Latest guidance
supports rapidly decreasing CIN though over the past few hours and
confidence that this will continue over the next couple of hours is
high. After this occurs, expect a rapid increase in convection
across the region with discrete supercells initially. The main
threats with these storms will be damaging hail up to 2 inches or
higher in diameter through the rest of the afternoon and into early
evening. As the evening progresses, the latest hi-res models are
hinting at supercells congealing into a line with high winds
(potentially up to 65 to 70 mph) being the main threat as well as
some hail up to 1 inch in diameter.

As the environment becomes worked over and instability lessens by
late evening and early Friday morning, the main threat will become
heavy rainfall. There is some concern regarding how the overnight
activity will progress, which may result in little to no heavy
rainfall. However, confidence is high enough to put a mention here
as this seems to be the most likely scenario.

Heading into Friday, the picture becomes a bit more fuzzy. Lingering
showers around daybreak and lasting through mid-morning may impact
any later convection across the region. Much like Thursday, if some
breaks in the showers/clouds can be achieved, there is a small
potential for some isolated thunderstorms again in the late
afternoon and evening. At this time, though, confidence remains low
in any thunderstorms and therefore severe thunderstorms are not
expected on Friday.

.LONG TERM...(Saturday through Thursday)
Issued at 301 PM CDT Thu Jul 13 2023

A series of disturbances will keep active weather in place through
the weekend and into the middle of next week. Near daily
afternoon/evening thunderstorms will impact portions of western or
north central Nebraska. At this time, the severe risk is low, but
may impact afternoon/evening outdoor activities through the extended
period.

For temperatures, active weather and periodic cloud cover will keep
temperatures just below normal in the low to mid 80s through Sunday
(normal is upper 80s to low 90s). A gradual warming trend is
expected by the beginning of next week with highs returning to near
normal. Low temperatures remain fairly steady just below normal (low
60s) through Wednesday night in the upper 50s to low 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1245 PM CDT Thu Jul 13 2023

Scattered thunderstorms are expected this afternoon and evening
across western and north central Nebraska. Outside of any
thunderstorm activity VFR conditions are expected to prevail.
Winds will be locally gusty and variable near any thunderstorm,
otherwise winds should remain generally less than 15 kts.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Kulik
SHORT TERM...Kulik
LONG TERM...Kulik
AVIATION...Taylor
Hazardous weather outlook, Jul 13, 11:05 AM CDT, 4 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
1105 AM CDT Thu Jul 13 2023

NEZ004>010-022>029-035>038-056>059-069>071-094-141615-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1105 AM CDT Thu Jul 13 2023 /1005 AM MDT Thu Jul 13 2023/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms are possible across much of the area this
morning into the early afternoon, but the severe potential is low.

The severe potential increases this afternoon and evening,
especially for areas primarily along and west of Highway 83. The
primary threats will be very large hail of golf ball sized or larger
during the afternoon with strong winds up to 60 mph and hail in the
evening. An isolated tornado also cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Showers and thunderstorms are possible in the afternoon and evening
hours across portions of the area Friday into the weekend. The
severe potential will be limited with this activity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

Taylor

In the hours before

Special weather statement, Jul 13, 10:30 AM CDT, 5 hours 27 minutes before
Special Weather Statement
National Weather Service North Platte NE
1030 AM CDT Thu Jul 13 2023

NEZ024-025-036-037-131630-
Hooker NE-McPherson NE-Thomas NE-Logan NE-
1030 AM CDT Thu Jul 13 2023

...A strong thunderstorm will impact portions of southeastern Hooker,
northwestern Logan, northeastern McPherson and southern Thomas
Counties through 1130 AM CDT/1030 AM MDT/...

At 1029 AM CDT/929 AM MDT/, Doppler radar was tracking a strong
thunderstorm 15 miles north of Tryon, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Highway 83 crossing The Dismal River, Brown Lake and Shimmons Lake.

This includes the following highways...
 Highway 97 between mile markers 38 and 51.
 Highway 83 between mile markers 119 and 140.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4170 10115 4192 10094 4184 10029 4151 10054
TIME...MOT...LOC 1529Z 282DEG 30KT 4179 10092

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Kulik
Special weather statement, Jul 13, 10:38 AM CDT, 5 hours 19 minutes before
Special Weather Statement
National Weather Service North Platte NE
1038 AM CDT Thu Jul 13 2023

NEZ059-131630-
Lincoln NE-
1038 AM CDT Thu Jul 13 2023

...A strong thunderstorm will impact portions of central Lincoln
County through 1130 AM CDT...

At 1038 AM CDT, Doppler radar was tracking a strong thunderstorm over
Hershey, or 13 miles west of North Platte, moving east at 45 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
North Platte, Sutherland, Hershey, Maxwell, Sutherland Reservoir
State Recreation Area, Lake Maloney State Recreation Area, North
Platte Airport, Keith, Cottonwood Canyon State Wildlife Management
Area, O'Fallons and Birdwood.

This includes the following highways...
 Highway 97 between mile markers 1 and 4.
 Interstate 80 in Nebraska between mile markers 158 and 196.
 Highway 83 between mile markers 67 and 90.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4111 10115 4127 10107 4118 10030 4079 10057
TIME...MOT...LOC 1538Z 291DEG 39KT 4117 10102

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Taylor
Special weather statement, Jul 13, 2:29 PM CDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service North Platte NE
229 PM CDT Thu Jul 13 2023

NEZ005-132015-
Eastern Cherry NE-
229 PM CDT Thu Jul 13 2023

...A strong thunderstorm will impact portions of northeastern Cherry
County through 315 PM CDT...

At 229 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Merritt Reservoir, or 12 miles southwest of
Valentine, moving east at 20 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Big Alkali Lake State Wildlife Management Area, Highway 97 crossing
the Niobrara River and Schlagel Creek State Wildlife Management Area.

This includes the following highways...
 Highway 20 between mile markers 201 and 218.
 Highway 97 between mile markers 123 and 138.
 Highway 83 between mile markers 193 and 207.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4266 10082 4283 10079 4282 10025 4256 10030
TIME...MOT...LOC 1929Z 277DEG 18KT 4274 10071

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Taylor
Special weather statement, Jul 13, 3:36 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service North Platte NE
336 PM CDT Thu Jul 13 2023

NEZ005-008-132115-
Brown NE-Eastern Cherry NE-
336 PM CDT Thu Jul 13 2023

...A strong thunderstorm will impact portions of east central Cherry
and west central Brown Counties through 415 PM CDT...

At 336 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles northeast of Valentine National Wildlife Refuge, or 19 miles
southeast of Valentine, moving southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Johnstown, Wood Lake and Moon Lake.

This includes Highway 20 between mile markers 212 and 238.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Nebraska.

&&

LAT...LON 4260 10051 4274 10037 4260 9988 4237 10012
TIME...MOT...LOC 2036Z 305DEG 18KT 4263 10037

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Gomez
Local storm report, Jul 13, 3:37 PM CDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
337 PM CDT Thu Jul 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     Hail             10 SW Valentine         42.77N 100.69W
07/13/2023  E1.00 inch       Cherry             NE   Public

&&

Taylor
Special weather statement, Jul 13, 3:43 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service North Platte NE
343 PM CDT Thu Jul 13 2023

NEZ005-132115-
Eastern Cherry NE-
343 PM CDT Thu Jul 13 2023

...A strong thunderstorm will impact portions of northeastern Cherry
County through 415 PM CDT...

At 343 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Valentine, moving southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Schlagel Creek State Wildlife Management Area.

This includes the following highways...
 Highway 20 between mile markers 202 and 204, and between mile
markers 206 and 216.
 Highway 97 between mile markers 136 and 139.
 Highway 83 between mile markers 194 and 207.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Nebraska.

&&

LAT...LON 4273 10072 4285 10060 4273 10027 4255 10043
TIME...MOT...LOC 2043Z 296DEG 23KT 4275 10060

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Gomez

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 8:54 PM CDTSpecial Weather StatementLBFGarden51 min
Jul 13, 5:16 AM CDTSpecial Weather StatementLBFLogan29 min
Jul 13, 5:59 AM CDTSpecial Weather StatementLBFLincoln46 min
Jul 13, 9:03 AM CDTSpecial Weather StatementLBFHooker57 min
Jul 13, 10:30 AM CDTSpecial Weather StatementLBFThomas60 min
Jul 13, 10:38 AM CDTSpecial Weather StatementLBFLincoln52 min
Jul 13, 2:29 PM CDTSpecial Weather StatementLBFCherry46 min
Jul 13, 2:59 PM CDTSevere Thunderstorm Warning Considerable damage threatLBFCherry46 min
Jul 13, 3:36 PM CDTSpecial Weather StatementLBFBrown39 min
Jul 13, 3:43 PM CDTSpecial Weather StatementLBFCherry32 min
Jul 13, 5:09 PM CDTSpecial Weather StatementLBFBrown36 min
Jul 13, 5:23 PM CDTSevere Thunderstorm Warning Considerable damage threatLBFCherry, Sheridan52 min
Jul 13, 5:50 PM CDTSpecial Weather StatementLBFDawes25 min
Jul 13, 6:01 PM CDTSevere Thunderstorm WarningLBFGarden44 min
Jul 13, 6:13 PM CDTSevere Thunderstorm WarningLBFCherry47 min
Jul 13, 6:34 PM CDTSevere Thunderstorm WarningLBFArthur, Deuel, Garden, Keith41 min
Jul 13, 6:46 PM CDTSevere Thunderstorm WarningLBFCherry44 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.